The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
Rollover images to visit our other forums!
  • Email Email
  • Glossary Glossary

HIV Related DVT & Pulmonary Embolism(s)
Mar 23, 2001

Hello Dr. Feinberg: Last November I was hospitalized for seven days with blood clots in my leg, and four clots that had passed through my heart into my lung. I have been on Coumadin since getting out of the hospital (4+ months). This was supposedly HIV related (Protein S & C deficiency), although my CD4's have never gone below 400+. My doctor says I can completely stop the Coumadin therapy as of May 1st, which will have been six months of treatment. My question: What will have changed after taking Coumadin for this situation after six months? Will I not just develop more blood clots after stopping it? Thank you.

Response from Dr. Feinberg

Protein S & C deficiency are not related to CD4 count, because they're not "opportunistic". This defect in the coagulation system has been associated with HIV infection but the pathogenesis (the way disease is caused) is not clear. HIV+s with protein S/C deficiency are at risk for future thromboses (clots), and I would want to keep someone like this on lifetime anticoagulation. Six months of anticoagulation is the standard timeframe for people whose clots are thought to be a one-time phenomenon, and your hypercoagulable state (tendency to clot formation) is most likely to be chronic.

I'd like to congratulate you on being such an astute patient. Your doctor should be proud of you!

candida vaginitis and HPV
Bleeding from anus

  • Email Email
  • Glossary Glossary



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint